Aa
A
A
A
Close
Dogs Community
10.3k Members
Avatar universal

Phenobarbital for 1 seizure?

Hi,
I have a Pomeranian that is 16 months old. This past Friday night I noticed him acting strange. He was swaying back and forth, his tongue was partially out, and he had a far away look in his eyes. I tried to pick him up but he would run from me. My son and I was able to catch him. He was very lethargic and kept going limp in my arms.

I gave him three syringes of Karo syrup thinking his blood sugar was low. He seemed to get better for a few minutes, then he started falling on the floor. He would get back up and fall again.

We brought him to the vet that night. The vet immediately decided that he had eaten some type of poison or medicine. I told him that I had not seen this. He asked me if he had fallen with a paddling motion of his feet, I told him no.

He checked his blood sugar and he said it was 68 which he explained was very low for a dog that age. He also had a fever of 104.

The vet decided to keep him and he told me the prognosis was not good, that he believed that he was poisoned.

To make a long story short the vet called me Saturday morning and told me that Chewy had a seizure 15 minutes after I left him at the vet. He also told me that he started him on Phenobarbital 3 ml morning and evening. He said that if he was better Sunday morning I could pick him up, which I did.

Today Monday, I brought him back to the vet for blood work. The vet said his kidney function was a little elevated so he could not rule out poisoning. I asked him if he thought that it could be kidney failure and he told me that he thought he had some form of epilepsy. He wants me to continue with the phenobarbital, and if he has no seizures for the next month to leave him on it.

My question is:

Should he be on phenobarbital after just 1 seizure?

Could it have been the low blood sugar that caused the seizure?

Is the phenobarbital causing all this thirst and urination or is he in early kidney failure.

I love my little fellow and want the best for him. I don't want to go against the vet and discontinue the medicine if he truly needs it, but I don't want to give him something that could hurt him if the only problem was the blood sugar. What do y'all think?
:
4 Responses
1916673 tn?1420236870
Hi. It is very difficult to comment, because clearly I am not fully aware of all the blood results and I am not a vet. I can tell you that a low-blood sugar can indeed cause seizures. In fact, hypoglycaemia in diabetics will almost always cause seizures if the blood sugar falls to an extreme level. I am wondering whether, obviously, your dog is in fact diabetic - the extreme thirst is another common symptom. Has your vet ruled this out?
1916673 tn?1420236870
Sorry ... got interrupted so couldn't finish my post ... it is unusual for a dog to suffer hypoglycaemia as a first sign of diabetes (same as humans), because the ordinary process is for hyperglycaemia to occur (high blood sugar), which is then controlled by tablets or insulin. In effect, failure of the pancreas to produce enough insulin causes the blood sugar to rise, and giving insulin or tablets to force more insulin to be produced, corrects the problem. Hypoglycaemia tends to occur due to the dog being given too much insulin. So, although the production of insulin may be a factor, it is doubtful this is diabetes. It could, however, be something connected with the pancreas.

The fever is an indication of infection. So, pancreatitis might be a first thought, although the symptoms you describe don't fully suggest this.

A urinalysis check of protein leakage can help identify any early kidney failure. Has your vet checked this?

Phenobarbital has many side effects and is a complex drug, but a very effective one in controlling seizures. It is worth reading up on it, just so that you are prepared for the changes you may see in your dog - which, I should add, will last for anything from 2 to 8 weeks, before they should subside.

I think your vet is doing the right things, although a true diagnosis is important. He could be right about the poisoning. Obviously, poisoning can be difficult to assess, particularly if you are not able to supervise your dog 24hrs a day. It is certainly worth considering what your dog is eating (even pet food can become toxic to some dogs), treats given, and any chemicals used in the home or garden, as well as what friends, neighbours and children may be using/giving.

Tony
Avatar universal
Thank you for commenting:

All of these issues occurred all of a sudden. He has never been sick, although I have to be careful because her chews and eats everything.

I don't know exactly what the lab results came back as. The vet told me that his kidney functions were slightly elevated. I asked if this could be a early symptom of kidney failure, and he told me he didn't think so. He said he believed that the slight elevation was caused by the events that occurred that sent him to the vet.

He told me although he could not rule out poisoning he believed he has some type of epilepsy.

He never had any extreme thirst before the weekends events. Since he has been on the phenobarbital he seems to have extreme thirst, increased urination, and he just always seems tired.

He has only been on the medication since Friday night. The vet believes that the problems listed above is side effects of the phenobarbital.

It's just that I worry so much about these things I cannot fix. I cannot be with him 24hrs per day, I have to work. I will be gad when he adjust to the meds and hopefully these side effects will dissipate.
1916673 tn?1420236870
Hi. It may be useful to note that epilepsy is actually more common amongst Pomeranians. It is one of several breeds that tend to have a higher prevalence of suffering from it. Yes, the side effects will subside, but it will take time. It will be useful for you to keep a diary of daily observations, particularly if you see anything that may indicate there are signs of seizures still occuring. Also, has your vet booked your dog in for his next blood tests?

Tony
Have an Answer?
Top Dogs Answerers
675347 tn?1365464245
United Kingdom
974371 tn?1424656729
Central Valley, CA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Members of our Pet Communities share their Halloween pet photos.
Like to travel but hate to leave your pooch at home? Dr. Carol Osborne talks tips on how (and where!) to take a trip with your pampered pet
Ooh and aah your way through these too-cute photos of MedHelp members' best friends
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child